Effects of tirofiban plus heparin versus heparin alone on troponin I levels in patients with acute coronary syndromes.

Published

Journal Article

Elevated serum troponins following an acute coronary syndrome (ACS) predict a poor clinical outcome. Glycoprotein (GP) IIb/IIIa inhibitors reduce adverse clinical outcomes in patients with ACS, although their effect on serum troponin I (TnI) in this setting has not been described. We therefore studied the effects of the GP IIb/IIIa inhibitor tirofiban on serum TnI levels in a group of patients in the Platelet Inhibition in Ischemic Syndrome Management in Patients Limited by Unstable Signs and Symptoms trial. Serial blood samples were obtained in 53 patients receiving the combination therapy of tirofiban/heparin and in 52 receiving heparin alone, and were analyzed for baseline, peak, and mean concentrations of TnI. Baseline TnI levels were not different between the combination therapy and heparin-only groups (1.6 +/- 3.0 vs 3.1 +/- 6.7 ng/ml, p = 0.15). The peak TnI level was significantly lower in the combination therapy group than in the heparin group (5.2 +/- 8.3 vs 15.5 +/- 29.1 ng/ml, p = 0.017), and mean levels over the initial 24-hour period were also significantly lower in the combination therapy group (3.2 +/- 5.0 vs 8.5 +/- 14.8 ng/ml, p = 0.016). In univariate analysis, combination therapy was associated with lower TnI levels, whereas in a multivariate model, the lower peak and mean TnI levels as a consequence of tirofiban/heparin compared with heparin monotherapy remained significant (peak, p = 0.029; mean, p = 0.035). Among patients with negative TnI at baseline, treatment with the combination of tirofiban/heparin compared with heparin monotherapy still resulted in significantly lower peak (2.5 +/- 5.4 vs 14.6 +/- 32.8 ng/ml, p = 0.024) and mean (1.2 +/- 2.6 vs 6.9 +/- 15.8 ng/ml, p = 0.029) TnI levels. In patients with ACS, therapy with the combination of tirofiban and heparin (compared with heparin treatment alone) resulted in lower serum TnI levels, suggesting reduced myocardial injury.

Full Text

Duke Authors

Cited Authors

  • Januzzi, JL; Hahn, SS; Chae, CU; Giugliano, R; Lewandrowski, K; Theroux, P; Jang, IK

Published Date

  • October 1, 2000

Published In

Volume / Issue

  • 86 / 7

Start / End Page

  • 713 - 717

PubMed ID

  • 11018188

Pubmed Central ID

  • 11018188

International Standard Serial Number (ISSN)

  • 0002-9149

Digital Object Identifier (DOI)

  • 10.1016/s0002-9149(00)01068-7

Language

  • eng

Conference Location

  • United States